MAUDE Adverse Event Report: HOLOGIC, INC 3DIMENSIONS; MAMMOGRAPHY SYSTEM

HOLOGIC, INC 3DIMENSIONS; MAMMOGRAPHY SYSTEM
Model Number 3DM-SYS-STD
Medical Device Problem Code Unintended System Motion (1430)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 08/13/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a 3dimensions mammography system procedure on (b)(6) 2025, the c-arm lowered, without command, onto the patient's abdomen and leg.It is reported that the patient was sent to the emergency department for further evaluation.A hologic field service engineer (fse) was dispatched to examine the system.The fse pulled system logs and inspected the c-arm wiring and circuitry but was unable to identify any faults.Additionally, the fse ran several cycles of vertical and rotational movements using all buttons and foot pedals and found the system to be functioning as it should.Further, the fse completed all c-arm and vertical travel assembly (vta) related calibrations successfully.The fse replaced the mechanical vertical drag brake with an electromagnetic brake and completed post service checks.No further information is currently available.
 
Additional Manufacturer Narrative
An investigation was conducted: it was reported that on (b)(6) 2025, at around 7:50am a patient was being repositioned when the c-arm lowered without command, onto the patient's abdomen and leg.The patient was sent to the emergency department for further evaluation.A field service engineer (fse) was dispatched to examine the system and inspected the c-arm wiring and circuitry but was unable to identify any faults.No emergency stops were depressed upon arrival, and no stuck switches were noted.The fse also pulled system logs and submitted log files for review.Additionally, the fse ran several cycles of vertical and rotational movements using all buttons and foot pedals and found the system to be functioning as it should.The fse completed all c-arm and vertical travel assembly (vta) related calibrations and proactively replaced the mechanical vertical drag clutch with an electromagnetic brake, being that the system was eligible for the upgrade.No further information is available.The replaced vertical drag clutch was unrelated to the reported uncommanded c-arm movement.A review of the device history showed that the issue did not return after this incident.The vta drag clutch was replaced for an upgrade; however, no parts were returned for further investigation.Images of the scene upon fe arrival were submitted and reviewed.It was revealed that the c-arm was at a 90-degree angle, and the wheelchair was pushed in.A footswitch was located on both sides of the wheelchair near the front wheels.The footswitches were positioned in close proximity to the patient and wheeled chair.As reported, the patient was being positioned for compression when the incident occurred.Log files were reviewed and indicated that while the compressed device was released, c-arm down was activated from 07:47:36 to 07:47:37 via the footswitch.The system registered compression readout was 8.6 cm at approximately 5.5lbs when c-arm down was activated again 07:47:49 to 07:47:55 via footswitch.At 07:47:56 c-arm up was activated.The force was initially 5.2 lbs, and there was no c-arm movement, the compression force was then relaxed to 4.8 lbs while the foot switch was still being pressed.At this relaxed force, the downward c-arm movement occurred.Further evaluation of the log files revealed that the source identity (sid) of the downward movement at 07:47:49 to 07:47:55 was initiated by the footswitch.The footswitch command was represented by the power module control (pmc), which gives the footswitch status.The destination identity (did) was the gantry control board (gcb), where the c-arm movement is controlled.There were no system errors or faults.No parts were returned for further investigation.The drag clutch was 265 days old at the time of replacement and was replaced due to the previous style drag clutch and the system was above the minimum software level to have the electromagnetic brake installed.The probable cause of the uncommanded movement is due to user error.The patient or technician pressed a footswitch pedal to move the c-arm down while the patient was in the process of being compressed.The motion lockout force is determined via a software edge condition that allows c-arm movement when the compression force is below 5 pounds.The ¿motion lockout force¿ is equivalent to 5 lbs., where the system won¿t move the c-arm when compression force is at or above this threshold.In this case, the force was initially 5.2 lbs, therefore no movement, but the compression force relaxed to 4.8 lbs (under the lockout force threshold) while the foot switch was still being pressed.In dimensions, the c-arm motion will start as soon as the force dips below the lockout without requiring a ¿release-press¿ cycle of the switch.The system is designed to have a 5 lbs buffer because of technical limitations of the strain gauge used to measure force.The software worked as designed by preventing movement while the compression force was above 5 lbs; the system only started moving after the force decreased below the 5lbs.The compression force can reduce slightly due to patient movement.The gantry switches, control inserts, and footswitches are all the control components for vertical c-arm movement and have not been replaced since the event occurred.The likely cause is due to an inadvertent activation of movement control components.Further investigation could not be performed as the part was not returned.Conclusion: based on a review of the complaint, a capa is not needed at this time.Although patient harm was reported, the risk is considered very low based on the occurrence.The likely cause is user error of pressing the footswitch, moving the c-arm during patient compression.An enhancement was submitted to mitigate the likelihood of this potential user error.Future events will be monitored and trended.According to section 2.5 (page 27) of the 3dimensions user guide, c-arm movement is automatically disabled when compression force is applied.The system incorporates safety interlocks that allow configuration of a minimum lockout force threshold of 22 newtons (5 lbs), helping to prevent unintended motion during imaging.Additionally, sections 2.3, 3.25, and 8 of the 3dimensions user guide caution that the footswitch should be positioned to prevent accidental activation by the patient or interference from a wheelchair.To reinforce this guidance, the footswitch features a prominently displayed wheelchair caution symbol at its center.Device history record (dhr) review: a review of the complaint history for (b)(6) showed no additional complaints for uncommanded c-arm movement.The complaint review identified the c-arm was original to the system therefore, the dhr was reviewed.There were no discrepancies noted in the dhr related to the c-arm.The c-arm was installed on this gantry with no issues noted.System product code: 3dm-sys-std serial number: (b)(6) system manufacture date: 22nov2024 system installation date: 20dec2024 unique device identified (udi): (b)(4) date of last preventative maintenance (pm): 20jun2025.

Brand Name
3DIMENSIONS
Common Device Name
MAMMOGRAPHY SYSTEM
Manufacturer (Section D)
HOLOGIC, INC
600 technology drive
newark DE 19702
Manufacturer (Section G)
HOLOGIC, INC
600 technology drive
newark DE 19702
Manufacturer Contact
dara smithers
600 technology drive
newark, DE 19702
MDR Report Key23003660
Report Number3005496266-2025-00054
Device Sequence Number15725761
Product Code OTE
UDI-Device Identifier15420045510524
UDI-Public(01)15420045510524(11)241122
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
P080003
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 10/20/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number3DM-SYS-STD
Device Catalogue Number3DM-SYS-STD
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/13/2025
Supplement Date Received by Manufacturer09/29/2025
Initial Report FDA Received Date09/09/2025
Supplement Report FDA Received Date10/20/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured11/22/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown